Drug abuse seems limitless in its variations and consequences. One currently popular variation is the intravenous injection of a CNS stimulant intended to be taken orally. The consequences may include an unusual form of retinopathy.
The drug is methylphenidate (Ritalin) hydrochloride, prescribed for narcolepsy or minimal brain damage. Abusers crush the tablets, prepare an aqueous suspension, and inject it.
According to San Francisco investigators Howard Schatz, MD, and Michael Drake, MD, a shower of vascular emboli results from the insoluble talc and cornstarch fillers and binders in the tablet. The particles wedge in capillaries, including those of the lungs, the eye, and other organs.
The physicians told an American Academy of Ophthalmology audience in Kansas City, Mo, that they recently have seen 12 patients who presented with "small yellow-white particles in the retina and who admitted that they had injected crushed up methylphenidate intravenously."
Schatz and Drake emphasize that they